Question - The article cited below notes “Vilazodone is an indolealkylamine antidepressant which acts as both a selective serotonin reuptake inhibitor (SSRI) and a partial agonist at the serotonin 5-HT 1A receptor. It is, thus, a serotonin partial agonist reuptake inhibitor (SPARI).” Why might vilazodone cause more severe toxicity in overdose when compared with pure SSRI drugs?
Answer- The cited article notes “Vilazodone is a novel antidepressant approved for the treatment of major depressive disorder. It acts as a serotonin reuptake inhibitor and 5-HT1A partial agonist. It may lead to a more rapid rise in serotonin concentration in the synaptic cleft than selective serotonin reuptake inhibitors (SSRIs), which could potentially cause more severe toxicity in overdose.” (Baumgartner K et al. Vilazodone poisoning: a systematic review. 2019 Clin Tox. https://doi.org/10.1080/15563650.2019.1691221)